Alert archive / Montana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 151, NWS Glasgow, MT

August 1, 2000Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 1, 2000, 7:17 PM MDT for Phillips County, Montana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 1, 2000, 7:17 PM MDT (01:17 UTC)
Expired
Aug 1, 2000, 8:00 PM MDT
In force
43 min
Issued by
NWS Glasgow, MT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 93 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:55 PM MDTHail 1.75Saco, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS55 KGGW 020118
SVRGGW
MTC071-020200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
717 PM MDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA

* UNTIL 800 PM MDT

* AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTH OF FRENCHMAN RESERVOIR...OR
  ABOUT 47 MILES NORTHEAST OF MALTA...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRENCHMAN RESERVOIR BY 755 PM MDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

LAT...LON 4901 10721 4901 10761 4869 10760 4869 10721

.END 

91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:16 PM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 1, 2:16 PM MDT, 5 hours 1 minute before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
216 PM MDT TUE AUG 1 2000

TSTORMS ASSOCIATED WITH SHORT WAVE OVER S SASK EXITING E ZONES...
CLEARING SKIES ACROSS CWA DURING AFTERNOON UNDER JET FROM OREGON
COAST THRU XTRM NEMONT. SFC TROF/COOL FRONT LINGERING ACROSS W CNTRL
MT WITH MODEST PRESSURE FALLS ACROSS CNTRL MT INTO W CWA ZONES.

AVN AND ETA IN GOOD AGREEMENT BUT FAVOR ETA WHICH APPEARS TO HAVE
BETTER TIMING OF FEATURES ON WV IMAGERY. NEXT SHORT WAVE TIMED BY
ETA TO APPROACH W ZONES AFTER 3Z...AVN EVEN LATER. ETA LACKS
CONVECTIVE FEEDBACK OF MCS...HENCE INCLINED TO KEEP POPS SCTD RATHER
THAN LIKELY. WILL MENTION POTENTIAL FOR SVR DURING FIRST PD W HALF
OF CWA DUE TO INCREASING MID AND LOW LVL MOISTURE WITH APPROACH OF
DYNAMIC SUPPORT. EVEN RELATIVELY QUICK ETA SLOW...TAKES SFC TROF
ONLY TO E ZONES THRU 3RD PD BEFORE WASHING OUT AS ZONAL FLOW BACKS
SLIGHTLY. PATTERN BECOMES MORE STABLE DURING 3RD INTO 4TH PD...ISOLD
POPS EAST 3RD PD...NO MENTION OF POPS LATER. NGM AND AVN MOS HAVE
BEEN RUNNING COOL AND WARM...RESPECTIVELY...AND FAVOR SPLITTING
DIFFERENCE. NO RADICAL TEMP CHANGES...JUST SLIGHT WARMING...AS W
CONUS RIDGE REBOUNDS SLIGHTLY.              SECORA

EXTENDED...MRF AND CMC ARE SIMILAR IN IDEA...HOWEVER THERE IS A
TIMING DIFFERENCE WITH THE MAIN WAVE MOVING ACROSS THE AREA. THE MRF
IS QUICKER WITH A SUNDAY ENTRY...WHERE THE CMC HOLDS THE WAVE BACK
ALONG THE ORE/WA COAST AND KEEPS NEMONT IN SW. WILL GO WITH A
COMPROMISE SOLUTION FOR THE EXTENDED. WILL HAVE ISO TSRA FRI AND
SAT...AND SCT TSRA ON SUNDAY AS THE WAVE NEARS NEMONT. FOR TEMPS
WILL GO WITH A SLIGHTLY COOLER THAN THE FMR GUIDANCE AND WELL UNDER
THE MEX GUIDANCE TEMPS FOR THE FORECAST PERIOD.           PROTON

KGGW TUTTT 064/091 062/092 059/086 059/085 058/082 864211/94223
KGDV TBTTT 066/091 064/093 053/088 055/087 053/085 864421/94222

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:27 PM MDTSevere Thunderstorm WarningGGWGarfield63 min
Aug 1, 7:04 PM MDTSevere Thunderstorm WarningGGWValley56 min
Aug 1, 7:59 PM MDTSevere Thunderstorm WarningGGWValley61 min
Aug 1, 8:11 PM MDTSevere Thunderstorm WarningGGWPetroleum64 min
Aug 1, 8:52 PM MDTSevere Thunderstorm WarningGGWMcCone53 min
Aug 2, 1:18 PM MDTSevere Thunderstorm WarningGGWDaniels57 min
Aug 2, 1:37 PM MDTSevere Thunderstorm WarningGGWSheridan53 min

Nearby

Severe Thunderstorm Warnings in Montana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.